WE report the triggering of an episode of malignant hyperthermia (MH) in a patient shortly after the reversal of non-depolarizing neuromuscular blockade. To our knowledge, this is the only report describing MH triggering coincidental with reversal of neuromuscular blockade in the English literature and the only report of MH susceptibility in an ethnic Hmong patient.
A 22-yr-old non-English-speaking patient from the Hmong people of Laos was scheduled for emergency repair of an incarcerated inguinal hernia. A Hmong-speaking interpreter was obtained, Preoperative physical examination and interview revealed a 60-kg man with no surgical history or hospital admissions. No family member had previously received anesthesia. The patient had a nasogastric tube in place and was receiving intravenous hydration and antibiotics per general surgery and was making adequate amounts of urine. He did not appear septic. Laboratory data showed Na+, 131; K+, 4.4; Hct, 43%.
Preoperatively the patient received midazolam, 1 mg, and fentanyl, 50 [micro sign]g. Initial vital signs were heart rate (HR), 106; blood pressure (BP), 126/70; temperature, 37.4 [degree sign]C; and SpO298% on room air. Once in the operating room, curare, 3 mg, was given, and the patient was preoxygenated for 3 min. General anesthesia was induced with sodium thiopental, 375 mg, and succinylcholine, 120 mg, using a rapid sequence technique. A mild increase in masseter tone was noted, but endotracheal intubation was accomplished easily. The patient was not exposed to sevoflurane during the administration of succinylcholine, but after intubation, anesthesia was maintained with 1.5 - 2.0% sevoflurane in oxygen. Muscle relaxation was maintained with rocuronium with the first dose being given immediately after intubation. The anesthetic proceeded uneventfully with end tidal carbon dioxide (ETCO2) concentrations throughout the case ranging from 34 to 37 mmHg, which was achieved using tidal volumes of 650 - 700 cc and respiratory rates of 8 to 9 min-1. Esophageal temperatures were constant at 37.4 [degree sign]C. Hernia repair proceeded successfully, and wound closure was begun approximately 100 min after administration of the anesthetic. Neuromuscular blockade was assessed via palpation of the motor response of the adductor pollicis with stimulation of the ulnar nerve at the wrist. Train-of-four stimulation at 2 Hz resulted in palpation of two of the four thumb twitches. Neuromuscular blockade was reversed with neostigmine, 4 mg, and glycopyrrolate, 0.8 mg. Sevoflurane was simultaneously discontinued. Approximately 5 min after administration of neostigmine and glycopyrrolate, the patient's ETCO2increased to 80 mmHg over 10 min with a spontaneous respiratory rate of greater than 40 breaths/min. Assisted ventilation was performed with minute volumes in excess of 30 1/min, but this was insufficient to prevent the ETCO2from increasing to 90 mmHg within the next 15 min. During this time, the patient had became tachycardic (HR, 130 - 140), hypertensive (BP, to 210/120), and began exhibiting a random jerking movement, not unlike fasciculations after succinylcholine administration but involving large proximal muscle groups. Because of the profound hypercapnia, hyperdynamic vital signs, and muscular symptoms, MH was strongly suspected. An arterial catheter and additional intravenous access were secured, and dantrolene was prepared for intravenous administration. Meanwhile initial arterial blood gases obtained during hyperventilation with 100% oxygen revealed a mixed respiratory/metabolic acidosis with pH, 7.17; PCO2, 58; PO2, 259; HCO3, 20, with a base deficit of 8.9 mEq/l. Serum potassium was 5.9. The first tympanic temperature taken after the beginning of the hypermetabolic event was 38.5 [degree sign]C; this increased within 5 additional min to 39.3 [degree sign]C.
Intravenous dantrolene sodium, 120 mg, (2 mg/kg) was given, and whole body external cooling was begun. The patient showed no signs of cardiac arrhythmia. The administration of dantrolene resulted in a dramatic cessation of signs of hypermetabolism. ETCO2, HR, BP, and temperature returned to near normal levels within 20 min. The patient remained intubated and was transferred to the intensive care unit. Dantrolene (1 mg/kg) was ordered every 12 h after the initial dose. The patient had a recrudescence of hyperdynamic symptoms approximately 7 h later, which responded to an additional dose of dantrolene. Dantrolene was then ordered every 6 h for 48 h thereafter. Postoperative total creatine kinase levels peaked at 355 U/l (normal range, 40 - 200 U/l), and urine myoglobin was negative. The patient was extubated on postoperative day 1 and discharged to home on postoperative day 3 without further sequelae. The MH hotline was contacted, the patient was registered with the MHAUS, and the patient and family were counseled, given written documentation, and were sent a follow-up letter.
Based on the predictive clinical grading scale of Larach et al., with a raw score in excess of 50, this patient was by definition “almost certainly” susceptible to MH, even though postoperative creatine kinase and urine myoglobin levels were normal. Caffeine-halothane contracture testing was not obtained because the patient was lost to follow up. Automated data acquisition clearly documented that within minutes after reversal, triggering of this MH event occurred based on the sudden dramatic increase in ETCO2.
This case is significant because it is the first report in the English literature and only the second report worldwide of MH being triggered coincidentally at reversal of neuromuscular blockade. Nampo et al. argued in 1978 that the reversal agents themselves triggered the syndrome. Based on a different patient population, this hypothesis was tested and not substantiated by Ording and Nielsen. This case reminds us of the polygenetic nature of MH and other genetic muscle membrane disorders. There can be extreme variability in syndrome presentation and triggering. This variability in MH- susceptible patients has recently been underscored by Bendixin et al., who found one third of proven susceptible patients received triggering agents without development of any MH reaction. Our case and the one reported in 1978 would suggest that MH triggering at reversal of neuromuscular blockade may be more common in some Asian populations.
Increased masseter tone after succinylcholine administration should alert the clinician to the possibility of MH susceptibility. In our case the significance of the mild increase in masseter tone was not appreciated until the full blown syndrome developed after reversal. Had we withheld or discontinued sevoflurane perhaps this episode could have been avoided.
The incorrect postoperative dantrolene dosing schedule presented here highlights the importance of correct dantrolene therapy after MH episodes as recrudescence during an episode is characteristic. Because the biologic half-life of dantrolene is between 4 and 8 h, all patients should be placed on a 6-h dosing regimen after a suspected episode. It was only after such a recrudescence that we noted this error and placed the patient on the correct 6-h schedule.
Malignant hyperthermia triggering has been prevented or delayed by nondepolarizing neuromuscular blockers in MH-susceptible swine, although MH could not be treated with muscle relaxants once the syndrome of hypermetabolism developed. These studies in swine led to the notion that total paralysis with nondepolarizing neuromuscular blockers is beneficial in susceptible patients during the course of nontriggering anesthetics to prevent the development of MH. Today most experts advocate the use of nondepolarizers with controlled ventilation in MH-susceptible patients to more easily diagnose changes in ETCO2, which might indicate an MH episode.
As clinicians we should be aware that the triggering of an MH episode can be extremely variable. Triggering can occur late in the course of an anesthetic, at reversal, on emergence, or in the postanesthesia care unit. Succinylcholine does not always trigger MH, but increased masseter tone should alert the clinician to the possibility of MH development.